Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Aug 28, 2021, 1:07 PM CDT for Chisago County, Minnesota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2021, 1:07 PM CDT (18:07 UTC)
- Expired
- Aug 28, 2021, 1:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Twin Cities, MN
- Hail
- 0.75 in
- Wind
- 50
County Chisago County, MN
The radar
The Minneapolis radar (KMPX), 99 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
848
WWUS83 KMPX 281807
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Sat Aug 28 2021
MNZ053-281830-
Chisago MN-
107 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of northwestern Chisago
County through 130 PM CDT...
At 107 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grasston to 6 miles northeast of Cambridge
to near Isanti. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
North Branch and Rush City around 120 PM CDT.
Other locations impacted by these storms include Harris, Branch and
Wild River State Park.
This includes Interstate 35 between mile markers 145 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.
&&
LAT...LON 4572 9287 4565 9289 4560 9289 4559 9288
4545 9301 4555 9303 4556 9314 4573 9314
4573 9285
TIME...MOT...LOC 1807Z 276DEG 29KT 4575 9310 4560 9314 4546 9327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 28, 1:04 PM CDT, 3 minutes earlier.
Area forecast discussion, Aug 28, 1:04 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 104 PM CDT Sat Aug 28 2021 .UPDATE... Issued at 1247 PM CDT Sat Aug 28 2021 Updated to include 18Z aviation discussion below. && .SHORT TERM...(Today through Sunday) Issued at 350 AM CDT Sat Aug 28 2021 An active day is in store for much of the area today with the potential for widespread thunderstorms capable of multiple hazards including damaging winds and heavy rainfall. Currently though all is quiet as last night's convection pushes into southern Wisconsin, leaving remnant moisture over this area to develop into a widespread low-stratus/fog deck. This moisture may take some time to clear out through the morning until the low-level inversion mixes out by mid to late morning. Meanwhile thunderstorms are already developing over northeast South Dakota early this morning ahead of a deepening upper-level trough over the Northern Rockies and an associated low-level jet coming out of the Central Plains. This activity may wane some later this morning as the LLJ starts to weaken, however additional storms are likely to rapidly develop later this afternoon across western and central Minnesota as the upper trough deepens and large-scale ascent strengthens. This activity has the potential to quickly become strong to severe, and could grow upscale into a large convective system across eastern Minnesota into western Wisconsin later this evening as the upper trough attains a negative tilt and wind fields strengthen throughout the troposphere. However, the severity of this activity will be dependent on instability later today which could become complicated by stubborn low clouds and/or convection developing ahead of the main line later today. If these factors don't come into play, then CAPE values could reach as high as 4000 J/kg setting the stage for supercells and/or bowing lines capable of significant wind damage and a few tornadoes and large hail reports. Additionally, deep moisture transport ahead of these storms could set the stage for areas of very heavy rainfall, with 3"+ not out of the question in areas where training storms develop. This appears most likely just north of the MSP metro where tonight's LLJ will interact with pooling moisture ahead of the approaching boundary. However, this area could shift north or south depending on eventual storm evolution. Rain and storms will gradually push into central and southern Wisconsin late Saturday night as the main boundary pushes through the area. Zonal flow behind Saturday's system won't allow for much of a cool down on Sunday, but drier air and slightly cooler temperatures will make for a great day for the latter half of the weekend. .LONG TERM...(Sunday night through Friday) Issued at 350 AM CDT Sat Aug 28 2021 Quasi-zonal flow will remain the story into early next week before large upper ridging begins to dominate much of the central US by midweek. With the primary surface front remaining to our south through this time, the result will be temperatures running right around average for late August while humidity levels remain comfortable. Passing weak systems in zonal flow could bring a few showers to mainly southern parts of the region Tuesday and again on Thursday with only light rainfall amounts. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1247 PM CDT Sat Aug 28 2021 Warm front has lifted through the area earlier this morning. A line of storms is approaching KMSP and KMKT. This activity is currently non-severe but the environment is primed for severe thunderstorm development. Another round is likely this evening/overnight tonight but timing and duration is uncertain. A wake low-type feature may enhance winds for KAXN/KSTC this afternoon. A few storms could see winds of 30 to 50 kts. KMSP...Several rounds of storms this afternoon/evening with a few strong storms with gusts up to 50kts not out of the question. Occasional storms could last from mid afternoon into early morning. /OUTLOOK FOR KMSP/ Mon...VFR. Wind variable less than 5 kts. Tue...VFR. Wind SE 10 kts. Wed...VFR. Wind SW 5-10 kts && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && SHORT TERM...DPH LONG TERM...DPH AVIATION...BPH
Hazardous weather outlook, Aug 28, 4:33 AM CDT, 8 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 433 AM CDT Sat Aug 28 2021 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 290945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 433 AM CDT Sat Aug 28 2021 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Widespread rain and thunderstorms are expected this afternoon and evening across much of the area. The primary threat with these storms will be damaging winds, with large hail and a few tornadoes also possible. In addition, areas of heavy rain may lead to minor flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Local storm report, Aug 28, 11:52 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1152 AM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM HAIL SARTELL 45.62N 94.21W
08/28/2021 M1.50 INCH STEARNS MN TRAINED SPOTTER
PING PONG BALL SIZED HAIL WITH ESTIMATED 58
MPH WINDS.
&&Local storm report, Aug 28, 12:01 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1201 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1158 AM HAIL 1 W ROYALTON 45.83N 94.31W
08/28/2021 M2.00 INCH MORRISON MN TRAINED SPOTTER
&&
JLTLocal storm report, Aug 28, 12:05 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1205 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL SAUK RAPIDS 45.59N 94.17W
08/28/2021 M1.50 INCH BENTON MN TRAINED SPOTTER
TIME ESTIMATED BASED ON RADAR.
&&
NDCLocal storm report, Aug 28, 12:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1231 PM CDT SAT AUG 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 5 SW GILMAN 45.69N 94.03W
08/28/2021 M1.75 INCH BENTON MN PUBLIC
PICTURE FROM SOCIAL MEDIA WITH A HALF DOLLAR
AND GOLF BALL SIZED HAIL STONE WITH TIME
ESTIMATED BASED ON RADAR.
&&
NDCSpecial weather statement, Aug 28, 12:43 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1243 PM CDT Sat Aug 28 2021
MNZ051-052-059>061-281830-
Anoka MN-Isanti MN-Hennepin MN-Sherburne MN-Wright MN-
1243 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of southern Wright,
northern Hennepin, Anoka, southern Isanti and eastern Sherburne
Counties through 130 PM CDT...
At 1242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles east of Princeton to near Otsego to 5
miles north of Silver Lake. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Elk River, St. Michael, Otsego, Rogers and Albertville around 1250
PM CDT.
St. Francis around 1255 PM CDT.
Cambridge, Ramsey, Champlin, Isanti and Montrose around 100 PM
CDT.
Other locations in the path of these storms include Andover, Anoka,
Coon Rapids, Delano, Ham Lake, Rockford, East Bethel, Blaine, Orono,
Medina, Independence and Maple Plain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for central and
east central Minnesota.
&&
LAT...LON 4555 9303 4530 9302 4498 9358 4499 9426
4529 9376 4556 9357
TIME...MOT...LOC 1742Z 269DEG 33KT 4555 9348 4530 9366 4498 9418
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 28, 1:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
107 PM CDT Sat Aug 28 2021
MNZ053-281830-
Chisago MN-
107 PM CDT Sat Aug 28 2021
...Strong thunderstorms will impact portions of northwestern Chisago
County through 130 PM CDT...
At 107 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Grasston to 6 miles northeast of Cambridge
to near Isanti. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
North Branch and Rush City around 120 PM CDT.
Other locations impacted by these storms include Harris, Branch and
Wild River State Park.
This includes Interstate 35 between mile markers 145 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 400 PM CDT for east central
Minnesota...and northwestern Wisconsin.
&&
LAT...LON 4572 9287 4565 9289 4560 9289 4559 9288
4545 9301 4555 9303 4556 9314 4573 9314
4573 9285
TIME...MOT...LOC 1807Z 276DEG 29KT 4575 9310 4560 9314 4546 9327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:21 PM CDT | Flash Flood Warning | MPX | Freeborn | 4 hr |
| Aug 27, 11:48 PM CDT | Special Weather Statement | MPX | Freeborn | 87 min |
| Aug 28, 8:14 AM CDT | Special Weather Statement | MPX | Stevens | 61 min |
| Aug 28, 9:27 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 33 min |
| Aug 28, 9:49 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 56 min |
| Aug 28, 9:54 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 51 min |
| Aug 28, 10:31 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 44 min |
| Aug 28, 10:41 AM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stearns, Todd | 49 min |
| Aug 28, 10:53 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi | 52 min |
| Aug 28, 11:20 AM CDT | Severe Thunderstorm Warning | MPX | Stearns | 40 min |
| Aug 28, 11:24 AM CDT | Tornado Warning | MPX | Stearns | 36 min |
| Aug 28, 11:32 AM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 43 min |
| Aug 28, 11:45 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Mille Lacs, Morrison, Sherburne | 45 min |
| Aug 28, 12:04 PM CDT | Tornado Warning | MPX | Benton, Mille Lacs | 41 min |
| Aug 28, 12:27 PM CDT | Severe Thunderstorm Warning | MPX | Isanti, Kanabec, Mille Lacs | 48 min |
| Aug 28, 12:43 PM CDT | Special Weather Statement | MPX | Anoka | 47 min |
| Aug 28, 1:29 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 46 min |
| Aug 28, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood, Watonwan | 54 min |
| Aug 28, 6:19 PM CDT | Tornado Warning | MPX | Brown, Redwood | 26 min |
| Aug 28, 6:26 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Martin, Watonwan | 64 min |
| Aug 28, 6:43 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Redwood, Renville, Sibley and 1 more | 62 min |
| Aug 28, 6:51 PM CDT | Tornado Warning | MPX | Brown, Nicollet | 24 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.